Alert archive / New Jersey / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 189, NWS Philadelphia/Mount Holly

July 21, 2006Burlington County, Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 21, 2006, 3:41 PM EDT for Burlington County, Ocean County, New Jersey. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 3:41 PM EDT (19:41 UTC)
Expired
Jul 21, 2006, 4:07 PM EDT
In force
26 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

Counties Burlington County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 17 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:00 PM EDTTSTM WND DMGPemberton, NJSEVERAL LARGE TREE LIMBS DOWN NEAR PEMBERTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 211942
SVRPHI
NJC005-029-212030-
/O.NEW.KPHI.SV.W.0189.060721T1941Z-060721T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BURLINGTON COUNTY IN SOUTHERN NEW JERSEY
  WEST CENTRAL OCEAN COUNTY IN SOUTHERN NEW JERSEY

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PEMBERTON...OR ABOUT 18 MILES SOUTH OF TRENTON...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNS MILLS AND PRESIDENTIAL LAKES BY 400 PM EDT...

THIS STORM HAS RE-INTENSIFIED AND NOW APPEARS TO BE PRODUCING WIND 
GUST OF 50 KT OR GREATER NEAR PEMBERTON.

LAT...LON 4002 7474 3990 7472 3985 7436 4004 7446

$$

AMC
1 follow-up statement
000 
WWUS51 KPHI 212007
SVSPHI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 PM EDT FRI JUL 21 2006

NJC005-029-212016-
/O.CAN.KPHI.SV.W.0189.000000T0000Z-060721T2030Z/
OCEAN NJ-BURLINGTON NJ-
406 PM EDT FRI JUL 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURLINGTON AND WEST
CENTRAL OCEAN COUNTIES IS CANCELLED...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A SEVERE WEATHER 
THREAT. 

LAT...LON 4002 7474 3990 7472 3985 7436 4004 7446

$$

AMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 21, 2:55 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT FRI JUL 21 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
INITIAL ACTIVITY IN ADVANCE OF THE FRONT CURRENTLY IN PROGRESS. THE
FRONT WILL APPROACH AND THEN STALL ACROSS AREA WITH A WAVE FORMING
FOR SATURDAY. MODELS ARE ADVERTIZING DEEP MOISTURE...850 TD IN
EXCESS OF 16C...LOW LEVEL JET OF 50+ KTS AND PW OF OVER 2 INCHES
PROMPTED AN ISSUING OF A FLASH FLOOD WATCH FOR TOMOOROW. RAINFALL
TODAY OF UP TO 1 INCH WITH LOCALLY HIGHER AMOUNTS SETTING STAGE FOR
TOMORROWS HEAVIER RAINFALL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

AFTER A WET WEEKEND, THINGS WILL BEGIN TO DRY OUT EARLY NEXT WEEK AS
UPPER TROF FLATTENS OUT AND LIFTS NORTHEAST. A WEST TO NORTHWEST
SURFACE FLOW WILL GIVE A BREAK IN THE HIGH HUMIDITY. BY MID WEEK THE
RETURN FLOW AROUND THE BERMUDA HIGH SETS UP AS HUMIDITY RETURNS
ALONG WITH SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
ITLL BE A PICN CHOOSE THE RIGHT TIME FOR VFR FLYING NEXT COUPLE OF
DAYS. SKIES ARE A BIT HAZY WITH SOME CLOUD OVER AND DEW POINTS IN
THE 70S. AS A RESULT, SHOWERS AND TSTMS TAKING FULL ADVANTAGE OF THE
INSTABILITY TODAY AND ALREADY TSTMS ARE DEVELOPING OVER A WIDE AREA.
SOME PRETTY DECENT CELLS NEAR SANDY HOOK AND WILMINGTON AND SUSSEX
CO NJ. CELL MOTION IS FROM THE SW AT ONLY 7 KNOTS. EXPECT CONDITIONS
TO BRIEFLY BECOME MVFR/IFR IN HEAVIER SHOWERS AND LATER TONIGHT WITH
SOME FOG. TOMORROW SHOULD BE CARBON COPY OF THE WEATHER TODAY. SW
FLOW WILL PREVAIL AT THE SURFACE.

&&

.MARINE...
WELL START FROM THE BEACH WHERE THE WAVES ARE 3 AT AVALON AND 2.5
AT BRANT BEACH LBI. FARTHER OFFSHORE WAVE ARE 4 FT AT 44009 WITH A
SW WIND OF 19 KTS. THE MAJOR PLAYER FOR WINDS AND SEAS WILL BE THE
LOCATION OF THE HUGE WESTERN ATLANTIC HIGH WHICH WILL PERSIST INTO
SUNDAY. THE HIGH ALONE WOULD NOT BE MUCH OF A PROBLEM BUT WITH A COLD
FRONT PUSHING SOUTHEAST TOWARD THE COAST, THE GRADIENT IS GOING TO
TIGHTEN SIGNIFICANTLY. SLOW TREND IN SEAS AND WIND THIS EVENING BUT
A RAPID INCREASE IN WINDS AND SEAS SATURDAY INTO SATURDAY NIGHT. THE
LOW MOVES NORTHEAST ALONG THE FRONTAL BOUNDARY AND THE WINDS
EVENTUALLY RELAX HEADING INTO MONDAY. SMALL CRAFT ADVISORY
ADVISORIES WILL BE UP FOR A GOOD PART OF THE TIME THROUGH THE
WEEKEND.

RIP CURRENT RISK REMAINS MODERATE AND MAY CONTINUE AT LEAST MODERATE
FOR PART OF SATURDAY. REMEMBER TO SWIM ONLY WHERE LIFEGUARDS ARE
PRESENT, NEVER ALONE OR AT NIGHT.

WATER TEMPERATURES HAVE RISEN SIGNIFICANTLY LAST WEEK. POINT
PLEASANT WENT FROM 63 TO 74. AVALON WENT FROM 61 TO 75 IN TWO DAYS.

&&

.HYDROLOGY...
ANOTHER WET PATTERN BEGINNING AS A FRONTAL BOUNDARY APPROACHS AND
THEN STALLS OVER THE AREA. RAINFALL AMOUNTS FOR ROUND ONE WHICH
BEGAN TODAY INTO TONIGHT SHOULD AVERAGE A HALF TO ONE INCH
BASINWIDE...BUT WITH LOCALIZED AMOUNTS OF 3 TO 4 INCHES POSSIBLE.
THE NEXT ROUND MIGHT CONTAIN MORE WIDESPREAD PRECIPITATION WITH
GENERALLY 1 TO 2 INCH BASINWIDE WITH AMOUNTS IN EXCESS OF 4 INCHES
POSSIBLE. THE HEAVIEST RAIN HOPEFULLY WILL NOT FALL ON THE SAME
EXACT AREAS TWO DAYS IN A ROW. SMALL AND MID SIZED STREAMS WILL NEED
CLOSE MONITORING BUT MAIN STEM RIVERS SHOULD REMAIN WITHIN BANKS.
HAVE ISSUED A FLASH FLOOD WATCH FOR THIS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ060-061-067>071 FROM NOON SATURDAY TO
     MIDNIGHT SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ015>019 FROM NOON SATURDAY TO
     MIDNIGHT SUNDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 FROM NOON SATURDAY TO MIDNIGHT
     SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 FROM NOON SATURDAY TO MIDNIGHT
     SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 9 AM SUNDAY.
&&

SHORT TERM...
LONG TERM...
AVIATION...

MARINE...HYDROLOGY...
Hazardous weather outlook, Jul 21, 4:18 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 AM EDT FRI JUL 21 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-221000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING
ARE LIKELY ESPECIALLY THIS AFTERNOON AND EVENING.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS WITH MORE WIDESPREAD HEAVY RAIN IS LIKELY
SATURDAY AND SATURDAY NIGHT. IN ADDITION, THE STORM PREDICTION
CENTER HAS PLACED MOST OF THE REGION IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON SATURDAY. A COMPREHENSIVE SPECIAL WEATHER
STATEMENT HAS BEEN ISSUED UNDER WMO HEADER WWUS81.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED. PLEASE THOUGH REPORT ANY
SEVERE WEATHER OR FLOODING THAT OCCURS IN YOUR AREA.

TFG

In the hours before

Special weather statement, Jul 21, 3:13 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 PM EDT FRI JUL 21 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-212115-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
313 PM EDT FRI JUL 21 2006

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH SATURDAY NIGHT WITH
THE LIKELIHOOD FOR MORE HEAVY RAIN...

A COLD FRONT WILL CONTINUE TO SLOWLY APPROACH THE REGION TONIGHT. AS
IT NEARS IT SHOULD HELP TRIGGER SHOWERS AND THUNDERSTORMS. WITH THE
HUMID AIR MASS IN PLACE, SOME OF THE THUNDERSTORMS WILL PRODUCE
HEAVY RAIN. IN ADDITION SOME OF THE MORE VIGOROUS STORMS WILL
PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING. A FEW STORMS
MIGHT ALSO PRODUCE DAMAGING WINDS, BUT THE EXTENT OF SEVERE WEATHER
WILL NOT MATCH WHAT OCCURRED ON TUESDAY.

A SECOND ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ALONG WITH
MORE HEAVY RAIN IS EXPECTED ON SATURDAY AND SATURDAY NIGHT AS A LOW
PRESSURE SYSTEM DEVELOPS ON THE FRONT. THE SPC HAS OUR AREA OUTLINED
UNDER A SLIGHT RISK FOR SEVERE WEATHER.  DAMAGING WINDS AND HAIL
WILL BE THE MAIN SEVERE THREAT, ALONG WITH THE HEAVY RAINFALL. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA, REFER TO THE
LATEST FLASH FLOOD WATCH FOR THE LATEST UPDATES.

BASIN WIDE PRECIPITATION AMOUNTS THROUGH SATURDAY NIGHT SHOULD
AVERAGE ONE TO TWO INCHES, BUT HIGHER AMOUNTS LOCALLY EXCEEDING FOUR
INCHES ARE LIKELY. THE FRONT IS EXPECTED TO BE FAR ENOUGH OFFSHORE
BY SUNDAY FOR THE HEAVIEST RAIN TO FALL SOUTH OF THE AREA.

AT THIS TIME SMALLER TO MID SIZE STREAMS AND CREEKS ARE THE MOST
VULNERABLE TO FLOODING. THE MAIN STEM RIVERS SHOULD REMAIN WITHIN
THEIR BANKS. IN ADDITION THERE WILL BE THE USUAL URBAN AND POOR
DRAINAGE FLOODING DURING TIMES OF HEAVIER RAIN. ANYONE THAT LIVES IN
A FLOOD PRONE AREA IS ADVISED TO LISTEN FOR FURTHER UPDATES AND
POSSIBLE FLASH FLOOD WATCHES OR WARNINGS IF THEY BECOME
NECESSARY. PLEASE TAKE ROADWAYS THAT ARE NOT PRONE TO FLOODING.

ROBERTSON/GIGI/OHARA
Local storm report, Jul 21, 3:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 SSW DELANCO           40.02N 74.96W
07/21/2006                   BURLINGTON         NJ   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN DELRAN.

0312 PM     HAIL             WILLINGBORO             40.03N 74.89W
07/21/2006  M0.75 INCH       BURLINGTON         NJ   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN WILLINGBORO.

0319 PM     FLASH FLOOD      CHARLESTOWN             39.58N 75.98W
07/21/2006                   CECIL              MD   EMERGENCY MNGR

            FLOODING OF STREAMS AND CREEKS. ROUTE 7 CLOSED DUE TO
            FLOODING.

0328 PM     HEAVY RAIN       MOUNT HOLLY             39.99N 74.79W
07/21/2006  M0.96 INCH       BURLINGTON         NJ   OFFICIAL NWS OBS

            0.96 INCHES OF RAIN MEASURED IN 30 MINUTES AT THE
            NATIONAL WEATHER SERVICE OFFICE IN MOUNT HOLLY, NJ.

0328 PM     HEAVY RAIN       WILLINGBORO             40.03N 74.89W
07/21/2006  M1.51 INCH       BURLINGTON         NJ   TRAINED SPOTTER

            1.51 INCHES OF RAIN MEASURED IN 30 MINUTES IN
            WILLINGBORO.

&&

GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:54 PM EDTSevere Thunderstorm WarningPHIBurlington36 min
Jul 21, 2:56 PM EDTFlash Flood WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more37 hr
Jul 21, 3:57 PM EDTSevere Thunderstorm WarningPHIMiddlesex33 min
Jul 21, 5:08 PM EDTSpecial Marine WarningPHI52 min
Jul 21, 5:13 PM EDTSevere Thunderstorm WarningPHICumberland33 min
Jul 21, 5:33 PM EDTFlash Flood WarningPHISomerset3 hr
Jul 21, 6:56 PM EDTFlash Flood WarningPHIMiddlesex, Somerset3 hr
Jul 21, 7:07 PM EDTSevere Thunderstorm WarningPHIHunterdon29 min
Jul 21, 7:31 PM EDTFlash Flood WarningPHIHunterdon3 hr

Nearby

Severe Thunderstorm Warnings in New Jersey, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.